Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 95, NWS St. Louis, MO

May 10, 2014Audrain County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2014, 8:50 PM CDT for Audrain County, Monroe County, Ralls County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 8:50 PM CDT (01:50 UTC)
Expired
May 10, 2014, 9:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Audrain County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KLSX 110150
SVRLSX
MOC007-137-173-110230-
/O.NEW.KLSX.SV.W.0095.140511T0150Z-140511T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSOURI...
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 930 PM CDT

* AT 846 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  SANTA FE...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...LADDONIA...FARBER AND RUSH HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9189 3938 9165 3931 9144 3914 9141
      3915 9162 3914 9164 3919 9193
TIME...MOT...LOC 0149Z 272DEG 20KT 3928 9177

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:35 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 10, 5:35 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT Sat May 10 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 332 PM CDT Sat May 10 2014

Certainly appears that one or more rounds of intense convection are
in the offing for the CWA tonight. However, the devil is in the
details, and the exact specifics of evolution of this/these threats
remain uncertain at this time.

Almost all of the guidance suggests storms will continue to
intensify over west central and/or northwest MO over the next few
hours, with additional more hit and miss convection possible further
E in our CWA near/S of warm front (near a KJEF-KMVN line as of 20z)
where MLCAPES are now 2000-2500j/kg but AMS is apparently being
suppressed by overall lack of forcing as well as weak cap noted on
19z KSGF sounding. Given the amount of large scale shear and
instability any storm that manages to form over the next few hours
could become severe, but primary concern will be for convection
developing west of our CWA to grow upscale into a large complex
that will push east-southeast into the CWA during the evening.
While they differ in timing and somewhat in location, all of the
explicit models are suggesting this type of scenario.  While hail
and damaging winds may be the greatest threats, the possibility of
tornadoes will also exist near the warm front.

Heading into the late evening and overnight hours, increasing low
level jet should lead to additional development in the wake of the
first complex as it interacts with cool pool left behind this
evening's convection. Think any additional convection overnight
may be slightly further north, but of course that depends on where
the first round of storms track. While exact location of the E-W
QPF axis varies between the different solutions, there does appear
to be a fairly high threat of several rounds of convection
training across the area, so have added the have added mention of
heavy rain over about the N 2/3 of the CWA.

Truett

.LONG TERM:  (Sunday through Next Saturday)
Issued at 332 PM CDT Sat May 10 2014

Eventual evolution of late night convection will play a large role
on how Sunday's storm threat plays out, and we should have a
better handle on this as we watch how storms play out during the
overnight hours.  In general, expect some threat during the morning
as the overnight convection winds down, and then all of the models
indicate heights building fairly rapidly during the day as the upper
low digs into the 4 corners region.  This would suggest suppression
of much of the afternoon convection, but models disagree on how much
capping will occur.   For now have pretty much maintained going
forecast with chance pops primarily along and east of the
Mississippi River for the afternoon hours.

There should be a lull in convection for much of the area Sunday
evening, with thunderstorms overspreading the CWA from NW to SE late
Sunday night-Monday-Monday night as upper system and associated
strong cold front sweeps into the Mississippi Valley.

Some precip, primarily showers, should linger over the area on
Tuesday (and especially over the SE half of the CWA), as upper trof
slowly works its way east.  Since the front should be over the Ohio
Valley by this time our entire CWA will be in much cooler air.  This
should mean dramatically cooler temperatures than those of the next
few days, with Tuesday's highs generally in the 60s.

Very cool weather appears to be on tap for the remainder of next
week as an unseasonably strong upper level trof becomes parked
over the nation's midection. Along with the below average
temperatures, this should also mean periodic shower chances for
much of the CWA.

Truett

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 525 PM CDT Sat May 10 2014

Convection in western MO is expected to congeal into a line and
reach the TAF sites between 01-04z. Depending on where the warm
front is and where any strong outflow boundaries are located when
the low level jet intensifies tonight, a second line of
thunderstorms may develop overnight. Scattered thunderstorms are
possible again tomorrow afternoon, but confidence in timing is too
low to include in the TAFs at this time.

Specifics for KSTL, KSUS, KCPS: Convection in western MO is
expected to congeal into a line and reach the St. Louis metro area
between 02-04z. Depending on where the warm front is and where any
strong outflow boundaries are located when the low level jet
intensifies tonight, a second line of thunderstorms may develop
overnight.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:54 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT MAY 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE. AREAS OF HEAVY RAIN CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION SUNDAY
THROUGH MONDAY NIGHT. SOME OF THE STORMS ON SUNDAY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
THREAT OF SEVERE STORMS WILL CONTINUE ON MONDAY AND MONDAY NIGHT
ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TRUETT

In the hours before

Local storm report, May 10, 7:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 S SHELBINA            39.65N  92.04W
05/10/2014  E0.75 INCH       MONROE             MO   TRAINED SPOTTER

            PENNY SIZED HAIL.

&&

FUCHS
Local storm report, May 10, 7:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     5 NE GRANVILLE          39.62N  92.03W
05/10/2014                   MONROE             MO   STORM CHASER

            SEVERAL TREE LIMBS 2 TO 3 INCHES IN DIAMETER WERE DOWN
            NEAR THE SPOTTERS HOME.

&&

FUCHS
Local storm report, May 10, 7:59 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HUNNEWELL               39.67N  91.86W
05/10/2014  E1.00 INCH       SHELBY             MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 10, 8:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     3 SSW MONROE CITY       39.61N  91.75W
05/10/2014  E50 MPH          MONROE             MO   CO-OP OBSERVER

            45-50 MPH WIND GUSTS WITH PEA SIZED HAIL.

&&

FUCHS
Local storm report, May 10, 8:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 N CENTER              39.52N  91.53W
05/10/2014  E0.88 INCH       RALLS              MO   911 CALL CENTER

            NICKEL SIZED HAIL AND STRONG ROTATION REPORTED BY THE
            CENTER FIRE DEPARTMENT.

&&

FUCHS
Local storm report, May 10, 8:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     5 N PARIS               39.55N  92.00W
05/10/2014                   MONROE             MO   TRAINED SPOTTER

            TREE HIT POWER LINE WHILE FALLING CAUSING POWER OUTAGE.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:06 PM CDTTornado WarningLSXMonroe, Shelby24 min
May 10, 7:27 PM CDTTornado WarningLSXMarion, Monroe, Shelby33 min
May 10, 7:57 PM CDTSevere Thunderstorm WarningLSXMonroe, Pike, Ralls48 min
May 10, 8:12 PM CDTTornado WarningLSXPike, Ralls33 min
May 10, 8:33 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau42 min
May 10, 8:40 PM CDTSevere Thunderstorm WarningLSXPike, Ralls50 min
May 10, 8:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe43 min
May 10, 9:08 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway52 min
May 10, 9:20 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike40 min
May 10, 9:39 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage51 min
May 10, 9:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike50 min
May 10, 10:49 PM CDTSevere Thunderstorm WarningLSXCallaway41 min
May 10, 11:05 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren55 min
May 10, 11:33 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery42 min
May 11, 12:08 AM CDTSevere Thunderstorm WarningLSXWarren52 min
May 11, 12:13 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren47 min
May 11, 12:32 AM CDTSevere Thunderstorm WarningLSXSaint Charles43 min
May 11, 12:55 AM CDTSevere Thunderstorm WarningLSXWarren50 min
May 11, 1:17 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis43 min
May 11, 1:19 AM CDTSevere Thunderstorm WarningLSXSaint Charles41 min
May 11, 11:12 AM CDTRiver Flood WarningLSXLincoln45 hr
May 11, 2:05 PM CDTRiver Flood WarningLSXLincoln18 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.